Are the side effects of laser acne treatment permanent? Can they be prevented?
Risks and Complications of Laser Acne Treatment?
Doctor Answers (3)
Prevention and management of complications following fractional laser resurfacing
Ideally, prophylactic measures should be taken under the guidance of a board-certified dermatologist experienced in laser resurfacing to minimize secondary infection, post-inflammatory pigmentation and/or prolonged post-treatment swelling. Combination of oral antibiotics and antihistamine can be very helpful during immediate post-op period. During the initial consultation, you should not hesitate to query your doctor to see if he or she has performed more than 50 cases of your skin type and what steps will be taken to minimize complication following fractional laser resurfacing.
Web reference: http://www.drwilliamting.com/What_s_New.html
Which laser? Which complication?
Not enough information here! Lasers for acne can mean infrared lasers to shrink oil glands, visible light lasers to kill bacteria, and ablative lasers for scars. Please re-submit the question with the details and I will be happy to answer!
Web reference: http://www.drmarylupo.com
Laser Acne Treatment
It depends on which side effects you are noting and which laser is used. Hyperpigmentation as a result of laser treatments oftentimes is self limiting and will improve in time (provided sun protection is added). Hypopigmentation (loss of color) is more of a problem. Experience by the treating physician is important but even that does not guarantee there will be no side effect or complication. Burns and scarring can be a problem with aggressive treatment, but again an experienced physician will minimize these risks. The Fraxel Re:pair is very effective for acne scars, and although the risks are there the versatility of this laser with physician experience demonstrates a very good safety profile (see my prior answer discussing fractional photothermolysis). To date there have been no reports of hypopigmentation with the Fraxel Re:pair and in my experience, hyperpigmentation has been uncommon. So the answer is that ALL lasers have the risks of side effects or complications but the risks should be very small with use by an experienced physician.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.